Skip to main content

Multiple Positive Solutions for a Class of -Point Boundary Value Problems on Time Scales

Abstract

By constructing an available integral operator and combining Krasnosel'skii-Zabreiko fixed point theorem with properties of Green's function, this paper shows the existence of multiple positive solutions for a class of m-point second-order Sturm-Liouville-like boundary value problems on time scales with polynomial nonlinearity. The results significantly extend and improve many known results for both the continuous case and more general time scales. We illustrate our results by one example, which cannot be handled using the existing results.

1. Introduction

Recently, there have been many papers working on the existence of positive solutions to boundary value problems for differential equations on time scales; see, for example, [120]. This has been mainly due to its unification of the theory of differential and difference equations. An introduction to this unification is given in [11, 12, 18, 19]. Now, this study is still a new area of fairly theoretical exploration in mathematics. However, it has led to several important applications, for example, in the study of insect population models, neural networks, heat transfer, and epidemic models; see, for example, [10, 11]. For some other excellent results and applications of the case that boundary value problems on time scales to a variety of problems from Khan et al. [21], Agarose et al. [22], Wang [23], Sun [24], Feng et al. [25], Feng et al. [26] and Feng et al. [27].

Motivated by the works mentioned above, we intend in this paper to study the existence of multiple positive solutions for the second-order m-point nonlinear dynamic equation on time scales with polynomial nonlinearity:

(1.1)

where is a time scale,

(1.2)

the points for with ;

(1.3)
(1.4)

Recently, Xu [28] considered the following second-order two-point impulsive singular differential equations boundary value problem:

(1.5)

By means of fixed point index theory in a cone, the author established the existence of two nonnegative solutions for problem (1.5).

More recently, by applying Guo-Krasnosel'skii fixed point theorem in a cone, Anderson and Ma [6] established the existence of at least one positive solution to the multipoint time-scale eigenvalue problem:

(1.6)

where is continuous.

As far as we know, there is no paper to study the existence of multiple positive solutions to problem (1.1) on time scales with polynomial nonlinearity. The objective of the present paper is to fill this gap. On the other hand, many difficulties occur when we study BVPs on time scales. For example, basic tools from calculus such as Fermat's theorem, Rolle's theorem and the intermediate value theorem may not necessarily hold. So it is interesting and important to discuss the problem (1.1). The purpose of this paper is to prove that the problem (1.1) possesses at least two positive solutions. Moreover, the methods used in this paper are different from [6, 28] and the results obtained in this paper generalize some results in [6, 28] to some degree.

The time scale related notations adopted in this paper can be found, if not explained specifically, in almost all literature related to time scales. The readers who are unfamiliar with this area can consult for example [11, 12, 18, 19] for details.

For convenience, we list the following well-known definitions.

Definition 1.1.

A time scale is a nonempty closed subset of .

Definition 1.2.

Define the forward (backward) jump operator at for at for by for all .

We assume throughout that has the topology that it inherits from the standard topology on and say is right-scattered, left-scattered, right-dense and left-dense if and , respectively. Finally, we introduce the sets and . which are derived from the time scale as follows. If has a left-scattered maximum , then , otherwise . If has a right-scattered minimum , then , .

Definition 1.3.

Fix and let . Define to be the number (if it exists) with the property that given there is a neighborhood of with

(1.7)

for all , where denotes the (delta) derivative of with respect to the first variable, then

(1.8)

implies

(1.9)

Definition 1.4.

. Define to be the number (if it exists) with the property that given there is a neighborhood of with

(1.10)

for all . Call the nabla derivative of at the point .

If then . If then is the forward difference operator while is the backward difference operator.

Definition 1.5.

A function is called rd-continuous provided it is continuous at all right dense points of and its left sided limit exists (finite) at left dense . We let denote the set of rd-continuous functions .

Definition 1.6.

is called ld-continuous provided it is continuous at all left and its right sided limit exists (finite) at right dense . We let denote the set of ld-continuous .

Definition 1.7.

A function is called a delta-antiderivative of provided holds for all . In this case we define the delta integral of by

(1.11)

for all .

Definition 1.8.

is called a nabla-antiderivative of provided holds for all . In this case we define the nabla integral of f by

(1.12)

for all .

2. Preliminaries

In this section, we provide some necessary background. In particular, we state some properties of Green's function associated with problem (1.1), and we then state a fixed-point theorem which is crucial to prove our main results.

The basic space used in this paper is . It is well known that is a Banach space with the norm defined by . Let be a cone of , , where .

In this paper, the Green's function of the corresponding homogeneous BVP is defined by

(2.1)

where

(2.2)

and and satisfy

(2.3)

respectively.

Lemma 2.1 (see [6]).

Assume that (1.2) and (1.3) hold. Then and the functions and satisfy

(2.4)

From Lemma 2.1 and the definition of , we can prove that has the following properties.

Proposition 2.2.

For , one has

(2.5)

where

In fact, from Lemma 2.1, we have for Therefore (2.5) holds.

Proposition 2.3.

If (1.2) holds, then for , one has

(2.6)

Proof.

In fact, from Lemma 2.1, we obtain for So .

On the other hand, from Lemma 2.1, we know that for . This together with implies that for . Hence is nondecreasing on , is nonincreasing on . So (2.6) holds.

Proposition 2.4.

For all one has

(2.7)

where

(2.8)

Proof.

In fact, for , we have

(2.9)

Therefore (2.7) holds.

It is easy to see that , for . Thus, there exists such that for , where

(2.10)

We remark that Proposition 2.2 implies that there exists such that for

(2.11)

Set

(2.12)

Lemma 2.5 (see [6]).

Assume that (1.2) and (1.3) hold. If and , then the nonhomogeneous boundary value problem

(2.13)

has a unique solution for which the formula

(2.14)

holds, where

(2.15)
(2.16)

By similar method, one can define

(2.17)

The following lemma is crucial to prove our main results.

Lemma 2.6 (see[29, 30]).

Let and be two bounded open sets in a real Banach space , such that and . Let the operator be completely continuous, where is a cone in . Suppose that one of the two conditions

(2.18)

or

(2.19)

is satisfied. Then has at least one fixed point in .

3. Main Results

In this section, we apply Lemma 2.6 to establish the existence of at least two positive solutions for BVP (1.1).

The following assumptions will stand throughout this paper.

(H1)There exist such that

(3.1)

where and are defined in (1.4), respectively.

(H2)We have

(3.2)

for and given in (2.2) and (2.12), respectively.

If holds, then we can show that have the following properties.

Proposition 3.1.

If (1.2)–(1.4) and hold, then from (2.15), for , one has

(3.3)

where

Proof.

Let

(3.4)

Then from (1.2)–(1.4) and , we obtain Therefore,

On the other hand, since

(3.5)

we have So one has

(3.6)

This and imply (3.3) holds.

Proposition 3.2.

If (1.2)–(1.4) and hold, then from (2.16), , one has

(3.7)

Proof.

The proof is similar to that of Proposition 3.1. So we omit it.

For the sake of applying fixed point theorem on cone, we construct a cone in by

(3.8)

where is defined in (2.10).

Define by

(3.9)

By (2.14), it is well known that the problem (1.1) has a positive solution if and only if is a fixed point of .

Lemma 3.3.

Suppose that (1.2)–(1.4) and - hold. Then and is completely continuous.

Proof.

For by (2.14), we have and

(3.10)

On the other hand, for , by (3.9),(3.10) and (2.7), we obtain

(3.11)

Therefore , that is, .

Next by standard methods and the Ascoli-Arzela theorem one can prove that is completely continuous. So it is omitted.

Theorem 3.4.

Suppose that (1.2)–(1.4) and - hold. Then problem (1.1) has at least two positive solutions provided

(3.12)

where and are defined in (3.3), (3.7) and in Proposition 3.1, respectively.

Proof.

Let be the cone preserving, completely continuous operator that was defined by (3.9).

Let , where . Choosing and satisfy

(3.13)

Now we prove that

(3.14)
(3.15)

In fact, if there exists such that , then for , we have

(3.16)

where defined by (2.17).

Therefore , that is, , which is a contradiction. Hence (3.14) holds.

Next, turning to (3.15). If there exists such that , then for , we have

(3.17)

where are defined by (2.17).

Therefore , that is, , which is a contradiction. Hence (3.15) holds.

It remains to prove

(3.18)

In fact, if there exists such that , then for , we have

(3.19)

that is,

(3.20)

which is a contradiction, where are defined by (2.17). Hence (3.18) holds. From Lemma 2.6, (3.14), (3.15) and (3.18) yield that the problem (1.1) has at least two solutions and . The proof is complete.

4. Example

Example 4.1.

To illustrate how our main results can be used in practice we present an example.

Let . Take in (1.1). Now we consider the following three point boundary value problem

(4.1)

where

(4.2)

It is not difficult to see that

(4.3)

On the other hand, by calculating we have ,

(4.4)

and

Let . Then and

(4.5)

It follows that and hold.

Finally, we prove that

(4.6)

In fact, from , we have and

(4.7)

Therefore, the conditions of Theorem 3.4 hold. Hence problem (4.1) has at least two positive solutions.

Remark 4.2.

Example 4.1 implies that there is a large number of functions that satisfy the conditions of Theorem 3.4. In addition, the conditions of Theorem 3.4 are also easy to check.

References

  1. [1]

    Agarwal RP, Bohner M, Wong PJY: Sturm-Liouville eigenvalue problems on time scales. Applied Mathematics and Computation 1999,99(2–3):153–166. 10.1016/S0096-3003(98)00004-6

    MATH  MathSciNet  Article  Google Scholar 

  2. [2]

    Avery RI, Anderson DR: Existence of three positive solutions to a second-order boundary value problem on a measure chain. Journal of Computational and Applied Mathematics 2002,141(1–2):65–73. 10.1016/S0377-0427(01)00436-8

    MATH  MathSciNet  Article  Google Scholar 

  3. [3]

    Henderson J: Multiple solutions for th order Sturm-Liouville boundary value problems on a measure chain. Journal of Difference Equations and Applications 2000,6(4):417–429. 10.1080/10236190008808238

    MATH  MathSciNet  Article  Google Scholar 

  4. [4]

    Anderson D, Avery R, Henderson J: Existence of solutions for a one dimensional -Laplacian on time-scales. Journal of Difference Equations and Applications 2004,10(10):889–896. 10.1080/10236190410001731416

    MATH  MathSciNet  Article  Google Scholar 

  5. [5]

    Bohner M, Luo H: Singular second-order multipoint dynamic boundary value problems with mixed derivatives. Advances in Difference Equations 2006, 2006:-15.

    Google Scholar 

  6. [6]

    Anderson DR, Ma R: Second-order -point eigenvalue problems on time scales. Advances in Difference Equations 2006, 2006:-17.

    Google Scholar 

  7. [7]

    Peterson AC, Raffoul YN, Tisdell CC: Three point boundary value problems on time scales. Journal of Difference Equations and Applications 2004,10(9):843–849. 10.1080/10236190410001702481

    MATH  MathSciNet  Article  Google Scholar 

  8. [8]

    Henderson J, Tisdell CC: Topological transversality and boundary value problems on time scales. Journal of Mathematical Analysis and Applications 2004,289(1):110–125. 10.1016/j.jmaa.2003.08.030

    MATH  MathSciNet  Article  Google Scholar 

  9. [9]

    Henderson J, Peterson A, Tisdell CC: On the existence and uniqueness of solutions to boundary value problems on time scales. Advances in Difference Equations 2004,2004(2):93–109. 10.1155/S1687183904308071

    MATH  MathSciNet  Article  Google Scholar 

  10. [10]

    Agarwal RP, Bohner M, Li W-T: Nonoscillation and Oscillation: Theory for Functional Differential Equations, Monographs and Textbooks in Pure and Applied Mathematics. Volume 267. Marcel Dekker, New York, NY, USA; 2004:viii+376.

    Google Scholar 

  11. [11]

    Bohner M, Peterson A: Dynamic Equations on Time Scales: An Introduction with Applications. Birkhäuser, Boston, Mass, USA; 2001:x+358.

    Google Scholar 

  12. [12]

    Bohner M, Peterson A (Eds): Advances in Dynamic Equations on Time Scales. Birkhäuser, Boston, Mass, USA; 2003:xii+348.

    Google Scholar 

  13. [13]

    Anderson DR: Extension of a second-order multi-point problem to time scales. Dynamic Systems and Applications 2003,12(3–4):393–403.

    MATH  MathSciNet  Google Scholar 

  14. [14]

    Erbe L, Peterson A: Green's functions and comparison theorems for differential equations on measure chains. Dynamics of Continuous, Discrete and Impulsive Systems 1999,6(1):121–137.

    MATH  MathSciNet  Article  Google Scholar 

  15. [15]

    Anderson DR: Eigenvalue intervals for a two-point boundary value problem on a measure chain. Journal of Computational and Applied Mathematics 2002,141(1–2):57–64. 10.1016/S0377-0427(01)00435-6

    MATH  MathSciNet  Article  Google Scholar 

  16. [16]

    He Z, Jiang X: Triple positive solutions of boundary value problems for -Laplacian dynamic equations on time scales. Journal of Mathematical Analysis and Applications 2006,321(2):911–920. 10.1016/j.jmaa.2005.08.090

    MATH  MathSciNet  Article  Google Scholar 

  17. [17]

    Chyan CJ, Henderson J: Eigenvalue problems for nonlinear differential equations on a measure chain. Journal of Mathematical Analysis and Applications 2000,245(2):547–559. 10.1006/jmaa.2000.6781

    MATH  MathSciNet  Article  Google Scholar 

  18. [18]

    Lakshmikantham V, Sivasundaram S, Kaymakcalan B: Dynamic Systems on Measure Chains, Mathematics and Its Applications. Volume 370. Kluwer Academic Publishers, Dordrecht, The Netherlands; 1996:x+285.

    Google Scholar 

  19. [19]

    Hilger S: Analysis on measure chains—a unified approach to continuous and discrete calculus. Results in Mathematics 1990,18(1–2):18–56.

    MATH  MathSciNet  Article  Google Scholar 

  20. [20]

    Erbe L, Peterson A, Saker SH: Hille-Kneser-type criteria for second-order dynamic equations on time scales. Advances in Difference Equations 2006, 2006:-18.

    Google Scholar 

  21. [21]

    Khan RA, Nieto JJ, Otero-Espinar V: Existence and approximation of solution of three-point boundary value problems on time scales. Journal of Difference Equations and Applications 2008,14(7):723–736. 10.1080/10236190701840906

    MATH  MathSciNet  Article  Google Scholar 

  22. [22]

    Agarose RP, Other-Espial V, Parera K, Vivre DR: Multiple positive solutions in the sense of distributions of singular BAPS on time scales and an application to Eden-Fowler equations. Advances in Difference Equations 2008, 2008:-13.

    Google Scholar 

  23. [23]

    Wang D-B: Three positive solutions of three-point boundary value problems for -Laplacian dynamic equations on time scales. Nonlinear Analysis: Theory, Methods & Applications 2008,68(8):2172–2180. 10.1016/j.na.2007.01.037

    MATH  MathSciNet  Article  Google Scholar 

  24. [24]

    Sun J-P: A new existence theorem for right focal boundary value problems on a measure chain. Applied Mathematics Letters 2005,18(1):41–47. 10.1016/j.aml.2003.04.008

    MATH  MathSciNet  Article  Google Scholar 

  25. [25]

    Feng M, Zhang X, Ge W: Positive solutions for a class of boundary value problems on time scales. Computers & Mathematics with Applications 2007,54(4):467–475. 10.1016/j.camwa.2007.01.031

    MATH  MathSciNet  Article  Google Scholar 

  26. [26]

    Feng M-Q, Li X-G, Ge W-G: Triple positive solutions of fourth-order four-point boundary value problems of -Laplacian dynamic equations on time scales. Advances in Difference Equations 2008, 2008:-9.

    Google Scholar 

  27. [27]

    Feng M, Feng H, Zhang X, Ge W: Triple positive solutions for a class of -point dynamic equations on time scales with -Laplacian. Mathematical and Computer Modelling 2008,48(7–8):1213–1226. 10.1016/j.mcm.2007.12.016

    MATH  MathSciNet  Article  Google Scholar 

  28. [28]

    Xu X: Multiple solutions for impulsive singular differential equations boundary value problems, Doctorial thesis. Shandong University, Shandong, China; 2001.

    Google Scholar 

  29. [29]

    Deimling K: Nonlinear Functional Analysis. Springer, Berlin, Germany; 1985:xiv+450.

    Google Scholar 

  30. [30]

    Guo DJ, Lakshmikantham V: Nonlinear Problems in Abstract Cones, Notes and Reports in Mathematics in Science and Engineering. Volume 5. Academic Press, Boston, Mass, USA; 1988:viii+275.

    Google Scholar 

Download references

Acknowledgments

This work is sponsored by the National Natural Science Foundation of China (10671012) and the Scientific Creative Platform Foundation of Beijing Municipal Commission of Education (PXM2008-014224-067420). The authors thank the referee for his careful reading of the manuscript and useful suggestions.

Author information

Affiliations

Authors

Corresponding author

Correspondence to Xuemei Zhang.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Feng, M., Zhang, X. & Ge, W. Multiple Positive Solutions for a Class of -Point Boundary Value Problems on Time Scales. Adv Differ Equ 2009, 219251 (2009). https://doi.org/10.1155/2009/219251

Download citation

Keywords

  • Fixed Point Theorem
  • Epidemic Model
  • Real Banach Space
  • Point Index
  • Equation Boundary